Today is Monday 18th December 2017.
Twitter icon
Facebook icon
RSS icon

PMR & GCA

After reading the about the experiences of other PMR and GCA sufferers on your website I realise that I've been relatively lucky. I had my first PMR symptoms in October 2008 when weight training (I was a keen runner for about 40 years until I stopped in December 2009 and played rugby for some 24 years until 1969. I'm coming up for my 76th birthday) and began getting painful shoulder muscles. The pain worsened gradually so after about five weeks I went to see my doctor who asked me to come back in four weeks time. Meanwhile the pain reached the excruciating stage, so much so that it was taking me about 15 minutes to get out of bed and get dressed every morning, even after taking painkillers just before going to bed.

When I next saw my doctor he recommended a blood test. This indicated that I had PMR so he put me on 15mg a day of Prednisolone and said its effect would be miraculous. It was. Within 12 hours of taking the first dose the pain had gone. Over the next 12 months or so I was back to normal and my daily steroid dose was down to 5mg. However, in January this year (2010) I began getting GCA symptoms including one swollen ankle and painful quadricep, a painful scalp and very painful and swollen temporal arteries (but no headache or visual symptoms). My energy level was also depressed - down about 30% - although I was still able to do my daily 40 minute walks.

The trouble was that initially my doctor (and others in the practice) didn't realise I had GCA until I told him about the The British Society for Rheumatology (BSR) website. He immediately put me on 60mg of Prednisolone for a week and then reduced the dose to 25mg according to BSR guidelines. This treatment proved effective but then he reduced the dose too quickly and I had a very mild relapse in March. In early May I had another relapse with worse symptoms including stiff and painful feet, knees and hands first thing in the morning and so I'm now back on a higher steroid dose which will be brought down in line with the latest BSR guidelines published in early April. Fortunately (so far) I've been able to tolerate steroid treatment without adverse side effects so I've been very lucky in that respect (and others).

My condolences to other sufferers.

B. L.